Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 166, NWS Hastings, NE

June 9, 2005Osborne County, Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 9, 2005, 6:12 PM CDT for Osborne County, Smith County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2005, 6:12 PM CDT (23:12 UTC)
Expired
Jun 9, 2005, 7:15 PM CDT
In force
63 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Osborne County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 100 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 5:50 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3849 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
2.1
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGID 092313
SVRGID
KSC141-183-100015-
/O.NEW.KGID.SV.W.0166.050609T2312Z-050610T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
612 PM CDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSBORNE COUNTY IN NORTH CENTRAL KANSAS
  SMITH COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 715 PM CDT

* AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTH OF KENSINGTON TO 8
  MILES SOUTHWEST OF ALTON...OR FROM 20 MILES NORTHEAST OF
  PHILLIPSBURG TO 30 MILES SOUTHEAST OF PHILLIPSBURG...MOVING EAST AT
  25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ALTON AT 620 PM CDT...
  KENSINGTON AT 625 PM CDT...
  ATHOL AT 635 PM CDT...
  GAYLORD AT 640 PM CDT...
  HARLAN AT 645 PM CDT...

PEOPLE IN SMITH AND OSBORNE COUNTIES SHOULD SEEK SHELTER IN A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

LARGE...DAMAGING HAIL THE SIZE OF BASEBALLS IS POSSIBLE. DAMAGING 
THUNDERSTORM WINDS IN EXCESS OF 70 MPH ARE LIKELY.THIS IS A VERY 
DANGEROUS SITUATION. TAKE COVER IMMEDIATELY.

TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE. MONITOR STREAMS IN THE
AREA FOR SIGNIFICANT RISES AND MOVE TO HIGHER GROUND IF NECESSARY.
REMEMBER NEVER TO DRIVE THROUGH ANY FLOODED ROADWAY.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 11 PM CDT. SEVERE THUNDERSTORMS 
CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 3913 9903 3999 9905 3999 9851 3913 9850

$$

HEINLEIN
1 follow-up statement
000 
WWUS53 KGID 092331
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
629 PM CDT THU JUN 9 2005

KSC183-092339-
/O.CAN.KGID.SV.W.0166.000000T0000Z-050610T0015Z/
SMITH KS-
629 PM CDT THU JUN 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR SMITH COUNTY IS CANCELLED...
...A TORNADO WARNING REMAINS IN EFFECT...

THIS STORM HAS A HISTORY OF PRODUCING TORNADOS. THIS IS A DANGEROUS 
SITUATION AS THE TORNADOES HAVE BEEN WRAPPED BY RAIN AND ARE 
DIFFICULT TO SEE. 


LAT...LON 3950 9902 3951 9903 3955 9903 3955 9903
      3955 9851 3914 9850 3914 9902

$$

KSC141-100015-
/O.CON.KGID.SV.W.0166.000000T0000Z-050610T0015Z/
OSBORNE KS-
629 PM CDT THU JUN 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR
OSBORNE COUNTY...

AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 33 MILES NORTH OF PORTIS TO 6 MILES SOUTH
OF ALTON...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OSBORNE AT 655 PM CDT...
  DOWNS AT 715 PM CDT...

LAT...LON 3950 9902 3951 9903 3955 9903 3955 9903
      3955 9851 3914 9850 3914 9902

$$

LEWIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:21 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 9, 3:21 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
321 PM CDT THU JUN 9 2005

.SHORT TERM...TONIGHT THROUGH SUNDAY MORNING.  GENERALLY THE SAME
PATTERN AS THE LAST COUPLE OF NIGHTS. FEEL THAT PERSISTENCE IS A
GOOD CHOICE AND HAVE OPTED TO REINTRODUCE CONVECTIVE DEVELOPMENT
DURING THE OVERNIGHT INTO SATURDAY MORNING. 06Z NAM WAS
SIGNIFICANTLY DRIER THAN THE 12Z NAM...HOWEVER ALL MODELS ARE
SUGGESTING ADDITIONAL REDEVELOPMENT. NOSE OF THE JET WILL BE A KEY
PLAYER AND SHORTWAVE EJECTING OUT OF THE ROCKIES HAS ALREADY STARTED
TO TRIGGER CONVECTION AND THIS LOOKS TO BE RIGHT IN LINE WITH
CONVECTIVE DEVELOPMENT FROM LAST NIGHT.

WILL BE ISSUING A FLOOD WATCH FOR OUR SOUTHEAST PORTION OF THE CWA
AS THESE LOCATIONS RECEIVED BETWEEN 2 AND 3 INCHES OF RAIN YESTERDAY
AND LAST NIGHT.  NERAIN DATA SHOWS MAXIMA IN FURNAS COUNTY AND 2+
INCHES IN PORTIONS OF CLAY...FILMORE...YORK AND THAYER.  WHILE MOST
RIVERS HAVE HANDLED THIS RAINFALL...ADDITIONAL RAIN WILL BE
PROBLEMATIC.  THIS SHOULD BE A LONGER DURATION RAINFALL EVENT SO
FEEL FLOODING POTENTIAL IS GREATER THAN FLASH FLOODING.

THIS PATTERN TO PERSIST THROUGH THE WEEKEND AND ANOTHER ROUND
POSSIBLE SATURDAY NIGHT INTO SUNDAY MORNING.  FOR NOW HAVE PRETTY
MUCH JUST MADE MINOR MODIFICATIONS TO THE CURRENT GRIDDED
FORECASTS.

.LONG TERM...12Z SUNDAY THROUGH FRIDAY.  SHORTWAVES CONTINUE TO MOVE
INTO THE CENTRAL PLAINS FROM THE WESTERN UNITED STATES MEAN TROUGH
ON SUNDAY.  THE ENTIRE SYSTEM MOVES ACROSS THE AREA MONDAY INTO
EARLY TUESDAY...AND WILL CONTINUE TO CARRY A CHANCE OF THUNDERSTORMS
UNTIL THE ENTIRE SYSTEM PASSES.  DEPENDING ON HOW FAST THE SYSTEM
MOVES...THERE IS SOME CONCERN ABOUT THE CHANCE OF WRAP AROUND
SHOWERS INTO TUESDAY...BUT CURRENTLY IT APPEARS THOSE CHANCES
SHOULD REMAIN JUST TO THE NORTH OF THE GID CWFA.

THE REMAINDER OF THE EXTENDED SHOULD BE MAINLY DRY.  CONVECTION FROM
THE HIGH PLAINS WILL HAVE TO BE MONITORED IN THE SECOND HALF OF NEXT
WEEK...HOWEVER THINK CHANCES OF IT MAKING INTO THE AREA ARE SMALL
ENOUGH TO LEAVE OUT OF THE FORECAST FOR NOW.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH 10 AM FOR S CENTRAL NE COUNTIES
ALONG...SOUTH AND EAST OF A LINE FROM POLK TO FRANKLIN COUNTIES.
KS...FLASH FLOOD WATCH THROUGH 10 AM SATURDAY FOR ALL N CENTRAL KS
COUNTIES.

&&

LEWIS/KING
Hazardous weather outlook, Jun 9, 12:07 PM CDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1207 PM CDT THU JUN 9 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-101200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
1207 PM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL TO THE SIZE OF
GOLFBALLS...WIND GUSTS TO 60 MPH...AND HEAVY RAINFALL THAT COULD
CAUSE FLASH FLOODING.  A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR THIS AFTERNOON AND TONIGHT. THERE IS ALSO THE POSSIBILITY FOR A
FEW ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH CONTINUES INTO FRIDAY MORNING FOR HEAVY RAINFALL
THAT COULD CAUSE FLOODING.

THUNDERSTORMS ARE POSSIBLE DAILY THROUGH MONDAY. THE GREATEST CHANCE
FOR THUNDERSTORMS WILL BE FRIDAY NIGHT AND LATE SUNDAY. SOME OF THESE
STORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY
RAIN CAUSING FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

WESELY

In the hours before

Local storm report, Jun 9, 5:32 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
532 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     DAMAR                   39.32N 99.58W
06/09/2005                   ROOKS              KS   LAW ENFORCEMENT

            APPARENT REAR FLANK DOWNDRAFT BETWEEN PALCO AND DAMAR
            SNAPPED OFF POWER POLES.

&&

LEWIS
Local storm report, Jun 9, 5:47 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
547 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          2 S DAMAR               39.29N 99.58W
06/09/2005                   ROOKS              KS   LAW ENFORCEMENT

0520 PM     HAIL             DAMAR                   39.32N 99.58W
06/09/2005  1.00 INCH        ROOKS              KS   AMATEUR RADIO

            4 MILE WIDE WALL CLOUD SPOTTED, TORRENTIAL RAIN REPORTED.

0520 PM     TORNADO          PALCO                   39.25N 99.56W
06/09/2005                   ROOKS              KS   LAW ENFORCEMENT

0535 PM     TORNADO          5 NW ZURICH             39.28N 99.50W
06/09/2005                   ROOKS              KS   TRAINED SPOTTER

            DISTANCE ESTIMATED

0535 PM     TORNADO          6 SE STOCKTON           39.37N 99.19W
06/09/2005                   ROOKS              KS   EMERGENCY MNGR

            TORNADO W/DEBRIS REPORTED

&&

MONTEFUSCO
Local storm report, Jun 9, 5:47 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR STOCKTON REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
547 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          2 S DAMAR               39.29N 99.58W
06/09/2005                   ROOKS              KS   LAW ENFORCEMENT

0520 PM     HAIL             DAMAR                   39.32N 99.58W
06/09/2005  1.00 INCH        ROOKS              KS   AMATEUR RADIO

            4 MILE WIDE WALL CLOUD SPOTTED, TORRENTIAL RAIN REPORTED.

0520 PM     TORNADO          PALCO                   39.25N 99.56W
06/09/2005                   ROOKS              KS   LAW ENFORCEMENT

0535 PM     TORNADO          5 NW ZURICH             39.28N 99.50W
06/09/2005                   ROOKS              KS   TRAINED SPOTTER

            DISTANCE ESTIMATED

0535 PM     TORNADO          6 SW STOCKTON           39.37N 99.19W
06/09/2005                   ROOKS              KS   EMERGENCY MNGR

            TORNADO W/DEBRIS REPORTED

&&

MONTEFUSCO
Special weather statement, Jun 9, 5:49 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
549 PM CDT THU JUN 9 2005

KSZ006>007-018>019-NEZ039>041-046>049-061>064-073>077-083>087-100400-
JEWELL KS-MITCHELL KS-OSBORNE KS-SMITH KS-ADAMS NE-
BUFFALO NE-CLAY NE-FILLMORE NE-FRANKLIN NE-GREELEY NE-
HALL NE-HAMILTON NE-HARLAN NE-HOWARD NE-KEARNEY NE-
MERRICK NE-NANCE NE-NUCKOLLS NE-PHELPS NE-POLK NE-
SHERMAN NE-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 444 UNTIL 1100
PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS

IN NORTH CENTRAL KANSAS THIS WATCH INCLUDES 7 COUNTIES

CLOUD                 JEWELL                MITCHELL
OSBORNE               OTTAWA                REPUBLIC
SMITH

IN CENTRAL NEBRASKA THIS WATCH INCLUDES 6 COUNTIES

GREELEY               HOWARD                MERRICK
NANCE                 SHERMAN               VALLEY

IN EAST CENTRAL NEBRASKA THIS WATCH INCLUDES 2 COUNTIES

POLK                  YORK

IN SOUTH CENTRAL NEBRASKA THIS WATCH INCLUDES 13 COUNTIES

ADAMS                 BUFFALO               CLAY
FILLMORE              FRANKLIN              HALL
HAMILTON              HARLAN                KEARNEY
NUCKOLLS              PHELPS                THAYER
WEBSTER

INCLUDING THE CITIES OF CONCORDIA...GRAND ISLAND...HASTINGS...
HOLDREGE...KEARNEY AND YORK.
Local storm report, Jun 9, 5:53 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
553 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TORNADO          6 N ZURICH              39.32N 99.43W
06/09/2005                   ROOKS              KS   TRAINED SPOTTER

&&

MONTEFUSCO
Local storm report, Jun 9, 5:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
559 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             S HOLBROOK              40.30N 100.01W
06/09/2005  1.00 INCH        FURNAS             NE   PUBLIC

0554 PM     TORNADO          2 SW STOCKTON           39.42N 99.30W
06/09/2005                   ROOKS              KS   STORM CHASER

            2 RAIN WRAPPED TORNADOES SPOTTED

&&

MONTEFUSCO

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:41 PM CDTTornado WarningGIDRooks64 min
Jun 9, 5:43 PM CDTTornado WarningGIDRooks68 min
Jun 9, 5:53 PM CDTSevere Thunderstorm WarningGIDPhillips34 min
Jun 9, 6:08 PM CDTTornado WarningGIDPhillips48 min
Jun 9, 6:21 PM CDTTornado WarningGIDSmith54 min
Jun 9, 6:46 PM CDTSevere Thunderstorm WarningGIDJewell89 min
Jun 9, 6:46 PM CDTSevere Thunderstorm WarningGIDJewell89 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.